Drugs in pregnancy
UPDATE FROM DR. SHAW – ACETAMINOPHEN AND AUTISM CONNECTION
Back in January, we did a post summarizing what we learned from a webinar we
attended given by Dr. William Shaw of Great Plains Lab. He discussed the
connection between autism and acetaminophen. Dr. Shaw did not release any
official information or transcripts after the webinar, despite tremendous public
interest, because he had not yet released his official study. But just
yesterday, we got Dr. Shaw’s e-newsletter, with an official statement about the
autism acetaminophen connection.
Here is a summary of what the update said (in mom-lingo):
- “It appears that the marked increase in the rate of autism
throughout much of the world may be largely mediated by the marked increase
in the use of acetaminophen in genetically and/or metabolically susceptible
children and perhaps the use of acetaminophen by pregnant women.”
- Because many children with autism have defective sulfation, they cannot
properly detoxify acetaminophen. Therefore, it becomes toxic.
- This then leads to intestinal Clostridia bacteria overgrowth.
- Then the Clostridia bacteria cause overproduction of brain dopamine and
reduced concentrations of brain norepinephrine.
- Too much dopamine leads to obsessive, compulsive, and stereotypical
- Too little norepinephrine leads to reduced exploratory behavior and
learning in new environments.
- Because sulfation is often defective for people with autism, the body
cannot use proper pathways to get rid of acetaminophen. Therefore, the body
sends a larger than normal amount of acetaminophen to be detoxified by a
pathway called cytochrome p450 2E1.
- The problem with this pathway is that it leads to excessive production
of N-acetyl-p-benzoquinone imine (NAPQI), a very toxic metabolite.
- NAPQI is dangerous because it depletes glutathione which then reduces
the body’s ability to detoxify a host of toxic chemicals in the environment.
- In addition, the increase of NAPQI creates oxidative stress which leads
to protein, lipid, and nucleic acid damage from free radicals. It also
causes an increased rate of damage to mitochondrial and nuclear DNA.
- NAPQI production has been found to be increased in humans at recommended
dosages of acetaminophen and would be expected to be even higher in people
with diminished sulfation capacity (as is often seen in autism).
- BOTTOM LINE: Question your acetaminophen use.
By the way, acetaminophen is not just linked to the increase in autism. It
has also been implicated in the rise in asthma. For more information, please
read the following article http://www.npr.org/blogs/health/2012/02/20/147002356/does-tylenol-worsen-asthma-for-kids.
For more information on Dr. Shaw’s original webinar about this topic, please
If you want to stay updated about news on this topic and future studies,
please visit Dr. Shaw’s facebook page at: http://www.facebook.com/acetaminophenandautism.